Hail, Grant
- When
- June 8, 5:55 PM EST to 5:56 PM EST
- Where
- Grant County, 1.26 mi WSW of Fairmount
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.410, -85.670
S. 24.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Elevated storms developed north of a warm front that was draped generally along and south of U.S. 24. While sufficient instability existed, weak shear was in place, keeping the storms more of the pulse variety. A few of the storms produced hail approaching severe levels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 8, 2:14 PM EST, 3 hours 41 minutes earlier.
Area Forecast Discussion National Weather Service Northern Indiana 314 PM EDT Fri Jun 8 2018 .SYNOPSIS... Issued at 118 PM EDT Fri Jun 8 2018 Areas of thunderstorms continue this afternoon. Heavy rainfall at times which may lead to localized flooding. Periodic showers and storms will be possible through the weekend. A few of these storms may be strong at times with gusty winds...small hail...and locally heavy rain possible. Temperatures will remain near seasonal averages with highs around 80 and lows around 60. && .SHORT TERM...(This Evening through Saturday) Issued at 310 PM EDT Fri Jun 8 2018 Residual stationary front along and south of Route 24 was the focus for morning convection across the southwestern portion of the CWFA. Reports show rainfall in this area near 2 inches. Towards midday, convection spread across far northern IN/southern MI with some limited flooding reported. The morning cloud cover also resulted in a differential heating gradient across northeast IN, south-central MI, and western OH. This differential boundary and the residual frontal boundary will likely be the focus for additional storm initiation/strengthening during the afternoon hours in conjunction with a northward advecting 0-1km MLCAPE maxima of 1500-2000 J/kg. Local VAD profile shows weak quasi- unidirectional flow aloft at 20kt over the past few hours. This would support model output of a weakly sheared environment into the afternoon and evening hours. As such some pulse storms are possible this afternoon, especially around peak heating and near the differential heating boundary. While organized severe storms are not anticipated a storm may be able to pulse into the strong to marginally severe levels. For any storm which strengthens to this point would have the main hazards locally gusty winds and small hail. Instability drops overnight which will limit our strong storm potential. Climatologically high PWATs in combination with slow storm motions will prolong our threat of locally heavy rainfall leading to flooding or flash flooding into the evening and overnight hours. Upper flow aloft remains out of the northwest Saturday morning. This will allow for another upper shortwave to move across the Upper Great Lakes region. Weak perturbations in the upper flow could allow for some early morning convection, but additional convection is expected around midday as the main shortwave moves through. Instability could be fairly low if we stay overcast for most of the day, but if we can get some clearing then instability could push 2000 J/kg. In the latter scenario, strong to possible marginally severe storms would be possible. && .LONG TERM...(Saturday Night through Friday) Issued at 310 PM EDT Fri Jun 8 2018 Early Saturday night could see a lull in convective coverage before a MCS moves out of Iowa and across the area late Saturday night into early Sunday morning. Models vary with the exact timing of this MCS as it's tied to an upper trough. Short-range models deepends the upper trough to the point of almost becoming a closed low while medium range models progress the low much quicker to the southeast. If the slower progression proves true then there could be enough instability to warrant strong storm chances. Brief reprieve possible for the start of next week before a cold front brings widespread rain chances to the area Tuesday. There is some potential for severe weather with this round, but it's to early to say with confidence. Post-frontal airmass settles in on Wednesday before rain chances return late in the week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 118 PM EDT Fri Jun 8 2018 Mainly VFR flying conditions today with periodic thunderstorms and showers over both TAF sites throughout the forecast period. Heavier thunderstorms may lead to brief drops to MVFR visibility and ceilings. Frontal boundary stalled across the area will result in slow moving storms with storm motion from west to east. Better instability near KFWA may lead to better storm coverage by late this afternoon/evening. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Heidelberger SHORT TERM...CM LONG TERM...CM AVIATION...Heidelberger Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous Weather Outlook National Weather Service Northern Indiana 320 PM EDT Fri Jun 8 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-091930- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 320 PM EDT Fri Jun 8 2018 /220 PM CDT Fri Jun 8 2018/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...This afternoon and Tonight Thunderstorm chances continue through the overnight hours. Brief heavy rain and an isolated strong storm is possible but organized severe weather is not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms through Sunday. While strong storms are possible, severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-091930- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 320 PM EDT Fri Jun 8 2018 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and Tonight There is a chance of thunderstorms tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms through Sunday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
Special Weather Statement
National Weather Service Northern Indiana
206 PM EDT FRI JUN 8 2018
OHZ025-081830-
Allen-
206 PM EDT FRI JUN 8 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEN COUNTY...
At 206 PM EDT, a strong thunderstorm was located over Fort Shawnee,
moving southeast at 30 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Lima, Fort Shawnee, Harrod, Beaverdam, Yoder, Westminster, Slabtown
and Rousculp.
This includes Interstate 75 between mile markers 119 and 135.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4064 8411 4066 8411 4066 8416 4068 8420
4085 8399 4079 8388 4065 8388
TIME...MOT...LOC 1806Z 318DEG 28KT 4066 8410
GHSpecial Weather Statement National Weather Service Northern Indiana 235 PM EDT FRI JUN 8 2018 OHZ001-002-004-005-015-016-081915- Henry-Defiance-Putnam-Fulton-Williams-Paulding- 235 PM EDT FRI JUN 8 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN PUTNAM... EASTERN DEFIANCE...NORTHEASTERN PAULDING...HENRY...SOUTHERN FULTON AND SOUTHEASTERN WILLIAMS COUNTIES... At 235 PM EDT, radar indicated strong thunderstorms were located along a line extending from near Archbold to 7 miles east of Paulding. Movement was east at 30 mph. Winds in excess of 30 mph and pea size hail are possible with these storms. Locations impacted include... Defiance, Napoleon, Wauseon, Archbold, Swanton, Delta, Liberty Center, Continental, Holgate, Oakwood, Hamler, Texas, Melrose, Malinta, Florida, Miller City, New Bavaria, Evansport, Grelton and Arthur. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4107 8404 4109 8450 4154 8439 4160 8390 TIME...MOT...LOC 1835Z 263DEG 25KT 4145 8434 4115 8443 GH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
438 PM EDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM TSTM WND DMG 2 N JEWELL 41.35N 84.29W
06/08/2018 DEFIANCE OH EMERGENCY MNGR
POWER POLES LEANING. ROAD NOT CLOSED.
REPORTED AT 6135 INDEPENDENCE RD. DEFIANCE.
0248 PM TSTM WND DMG 2 N JEWELL 41.36N 84.29W
06/08/2018 DEFIANCE OH EMERGENCY MNGR
POWER POLES REPORTED DOWN AND BANNER SCHOOL
ROAD IS CLOSED BETWEEN ADAMS RIDGE RD AND
INDEPENDENCE ROAD.
&&Special Weather Statement National Weather Service Northern Indiana 454 PM EDT FRI JUN 8 2018 INZ034-082130- Jay- 454 PM EDT FRI JUN 8 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JAY COUNTY... At 454 PM EDT, a strong thunderstorm was located near Portland, moving northeast at 5 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Salamonia, Bluff Point and Boundary City. Heavy rainfall is also occurring with this slow moving storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4031 8509 4043 8487 4031 8480 TIME...MOT...LOC 2054Z 222DEG 6KT 4035 8496 LEWIS
Special Weather Statement National Weather Service Northern Indiana 531 PM EDT FRI JUN 8 2018 INZ034-082200- Jay- 531 PM EDT FRI JUN 8 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JAY COUNTY... At 531 PM EDT, a strong thunderstorm was located near Portland, moving northeast at 10 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Portland, College Corner, Liber, Blaine, Collett, New Mount Pleasant, Brice and Como. Heavy rainfall is likely with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4031 8507 4041 8511 4052 8492 4040 8485 TIME...MOT...LOC 2131Z 243DEG 7KT 4039 8506 LEWIS
The Indianapolis radar (KIND), 94 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771831, 771833.